BackgroundAlthough there are reports linking ulcerative colitis (UC) to prostate cancer (PC), those reports are of PC patients who were previously diagnosed with UC. There are no reports of the development of UC during radiotherapy. Here we describe the first case of a patient who developed UC during radiotherapy for PC. The UC progressed rapidly and required emergency surgery.Case presentationA 61-year-old Japanese man underwent a prostate biopsy at another hospital due to a high prostate-specific antigen level and was diagnosed with PC. Goserelin and bicalutamide treatment was initiated in 2019, and intensity-modulated radiotherapy (total of 60 Gy/20 Fr) was administered in 2020. Diarrhea began during the radiotherapy and bleeding began post-radiotherapy. He was admitted to another hospital 14 days after the end of the radiotherapy, and colonoscopy revealed a deep ulcer in the colon, which led to the suspicion of UC. He was transferred to our hospital, and colonoscopy showed a widespread map-like ulcer, pseudopolyposis, and very easy bleeding in the colon. We diagnosed severe UC, and it worsened rapidly with uncontrollable bleeding, which we considered an indication for surgery. Emergency surgery (a total colectomy and ileostomy creation) was performed. The specimens confirmed an extensively spreading ulcer throughout the colon. The pathological report was UC in the active phase. The postoperative course was good.ConclusionsWhen a patient exhibits diarrhea while undergoing radiotherapy for PC, clinicians should be aware of the possibility of UC in addition to radiation colitis, and colonoscopy should be considered.